Chemotherapy-Associated Tongue Hyperpigmentation and Blue Lunula

February 2013 | Volume 12 | Issue 2 | Case Report | 223 | Copyright © 2013

Kathleen M. Casamiquela BAa and Philip R. Cohen MDa-c

aDepartment of Dermatology, The University of Texas Medical School at Houston, Houston, TX bHealth Center, University of Houston, Houston, TX cDepartment of Dermatology, The University of Texas MD Anderson Cancer Center, Houston, TX

Abstract

Combination chemotherapy is associated with cutaneous and mucosal side effects. Antineoplastic agents have been associated with mucosal and nail pigmentation. We describe a 16-year-old Saudi Arabian girl with combination chemotherapy-associated black tongue hyperpigmentation and blue lunula. The diagnosis of drug-associated pigmentary changes is based on correlating the onset of the clinical observations with the temporal initiation of the patient's chemotherapy agents. Spontaneous fading of antineoplastic therapy-induced tongue or nail dyschromia may subsequently occur following discontinuation of the causative drug.

J Drugs Dermatol. 2013;12(2):223-226.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

Hyperpigmentation of the tongue has been associated with several medications. A hyperpigmented tongue may result from increased melanin within the lingual mucosa.1 Blue lunula is most frequently caused by drug ingestion. We describe a 16-year-old Saudi Arabian girl who was receiving combination chemotherapy for spinal medulloepithelioma and developed lingual hyperpigmentation and blue lunula.

CASE REPORT

A 16-year-old Saudi Arabian girl presented with tongue and fingernail pigmentary changes for evaluation in July 2011. She was diagnosed with spinal medulloepithelioma in November 2007. She was initially treated with surgery; surgical intervention was also performed for 2 additional recurrences. The third surgery was followed by radiation therapy and a course of vincristine.

A new chemotherapy regimen was started on April 25, 2010, which included a cycle of cisplatin at 20 mg/m2, ifosfamide at 1.5 mg/m2, temozolomide at 160 mg/m2, and vincristine at 1.5 mg/m2 for 5 days. After 2 cycles, the patient was switched from ifosfamide to cyclophosphamide. In addition, after the second cycle, the patient received alternating treatments of vincristine, irinotecan, and temozolomide with cyclophosphamide, vincristine, and doxorubicin. Doxorubicin was subsequently discontinued because of pancytopenia, and the patient’s therapy was switched to gemcitabine and docetaxel.

In May 2010, after receiving a cycle of combination chemotherapy, she noted dark spots on her tongue and changes in the color of her fingernails. Physical examination approximately 1 year after the patient’s discovery of these mucosal and nail changes showed multiple black macules on the distal dorsal tip of her tongue (Figure 1). The thumb and fingernails had Beau’s lines, longitudinal dark brown bands, and diffuse hyperpigmentation. In addition, all fingernails had blue lunula (Figure 2).

The patient was seen at follow-up after 6 months, in November 2011. The brown macules on her tongue had begun to spontaneously fade but were still present. Her fingernails still appeared dark; however, the lunulae were no longer blue and had returned to their normal color.

DISCUSSION

Single-agent and combination-drug antineoplastic therapy can be associated with medication-induced side effects. These included dermatologic sequelae presenting as changes of the hair, skin, mucous membranes, and nails. Our patient developed coincident dyschromia of the tongue and lunula.

Various chemotherapy agents cause tongue hyperpigmentation (Table 1). Single agents include adriamycin, capecitabine, cyclophosphamide, doxorubicin, and tegafur. None of these patients had nail changes.

Doxorubicin has also been shown to cause hyperpigmented tongue. After discontinuing the use of doxorubicin in a 41-year-old black woman who was being treated for breast cancer, the pigmentation faded; she was still receiving 5-fluorouracil and cyclophosphamide. It has been speculated that doxorubicin stimulates melanocyte-stimulating hormone (MSH).2 MSH levels vary among individuals of different skin phototypes, which may explain why only certain patients develop hyperpigmenta-


Related Articles